Naturopathic medicine offers solutions for drug side effects

ND. Kali Simmonds
Send to a friend

Send this article to a friend.

Question: I have had sore and weak leg muscles ever since I started cholesterol medication and want to know if there is anything natural that can help?

Answer: This is a very common symptom, especially with moderate to higher doses. Checking your creatine kinase levels can reveal signs of muscle breakdown potentially caused by statins. Statin medication interferes with the production of cholesterol and the production of Co Enzyme Q10.

Co Enzyme Q10 is a key part of energy production in all of your cells. So, when Co Q10 gets depleted you can feel weak and forgetful.

Years ago a statin called Baycor was banned because there was heart problems associated with its use. The only country not to ban it was Japan because it had the foresight to recommend Co Enzyme Q10 with the drug and avoid this problem. Taking Co Enzyme Q10 200 mg twice daily has helped many of my patients reduce this side effect and boost energy. NDs have much success lowering cholesterol naturally if you have high cholesterol due to diabetes, liver disease, thyroid problem or lifestyle.

Question: I took antibiotics, and my digestive system has been off ever since with lots of bloating, gas and loose stool. I am wondering what I can take to help me get back to normal?

Answer: Depending on the spectrum of activity of the antibiotic some kill more species of your intestinal bacteria than others but all kill some. Taking a probiotic during antibiotic use separated from the antibiotic if possible after a meal, or at the very least after your treatment is finished. Look for a probiotic with 12 different species listed on the back label with a total count of at least 12 billion.

If you are noticing undigested plant material other than corn in your stool you may benefit from the temporary use of a digestive enzyme containing cellulase until your large bowel can go back to “composting” plant fibre as it is meant to.

Question: My throat has felt irritated and my tongue has white patches. This started not long after I began a puffer for bronchitis and I do rinse but could this be thrush?

Answer: Yes, it does sound like thrush caused by yeast overgrowth which can be caused by inhaled steroid use. You could use a number of things to neutralize that growth but the first thing that comes to mind is a species of good bacteria called bacillus laterosporus that comes on its own and is not found in combination formulas. Just open the capsule into your mouth take a drink of water and gargle or swish for 1 minute then swallow. It tastes like rice so it is not unpleasant.

Once the white spots are clear you could reduce the frequency. If it does not clear in two weeks or sooner, there are options such as grapefruit seed extract.

Also, if bronchitis is your problem often diet changes can work to decrease some inflammation, as well as high quality Omega 3 supplement containing 90 per cent omega 3. Licorice root solid extract has a weak steroid like effect that is very impressive in dealing with inflammation, as well as numerous infections. Long-term use is contraindicated in those with hypertension.

Kali Simmonds, ND, is a doctor of naturopathic medicine who practises in Charlottetown. The information provided is not intended to diagnose or substitute the advice of your healthcare professional. Consult with a health-care provider before making any changes. She welcomes questions for this column, which is published every second Tuesday in The Guardian. She can be reached by mail at 34 Queen St., Charlottetown, C1A 4A3 or by email atkali@drkalisimmonds.com.

Geographic location: Japan, Charlottetown, The Guardian

  • 1
  • 2
  • 3
  • 4
  • 5

Thanks for voting!

Top of page

Comments

Comments